Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 15, 2017, 12:04 PM EDT for Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 12:04 PM EDT (16:04 UTC)
- Expired
- Aug 15, 2017, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, MD
The radar
The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
452
WGUS51 KLWX 151604
FFWLWX
MDC027-151900-
/O.NEW.KLWX.FF.W.0041.170815T1604Z-170815T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1204 PM EDT TUE AUG 15 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Southeastern Howard County in central Maryland...
* Until 300 PM EDT
* At 1203 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Columbia, Elkridge, Ellicott City, Catonsville, Savage-guilford,
Scaggsville, Ilchester, Jessup, Fulton and Simpsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3925 7676 3924 7674 3918 7673 3915 7691
3923 7694 3926 7677
$$
RCM1 follow-up statement
532
WGUS71 KLWX 151756
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
156 PM EDT TUE AUG 15 2017
MDC027-151806-
/O.CAN.KLWX.FF.W.0041.000000T0000Z-170815T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard MD-
156 PM EDT TUE AUG 15 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOWARD COUNTY IS
CANCELLED...
Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.
LAT...LON 3925 7676 3924 7674 3918 7673 3915 7691
3923 7694 3926 7677
$$
RCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:43 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 9:43 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 943 AM EDT Tue Aug 15 2017 .SYNOPSIS... A series of disturbances will move across the region throughout today bringing a chance of showers or an isolated thunderstorm. High pressure will build into the region tonight through Wednesday night. A cold front will approach from the west late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Light to moderate rain will continue to move across the region the remainder of the today. There will be pockets of heavy rain moving across the Virginia Piedmont through Noon with a chance of a rumble of thunder in one or two places. A thunderstorm or two cannot be ruled out this afternoon as we have a few breaks in cloud cover and a disturbance moving along the area. Some clearing in the NW part of the forecast area in the latter stages of the afternoon. Given the cloud cover and fact that Monday was a rare day when the temperatures were cooler than guidance we'll stay on the lower end of guidance. Highs generally around 80. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight through Wednesday night area will be under the influence of high pressure. Lows tonight and Wednesday night in the upper 60s west of I-95, lower 70s east. Highs Wednesday around 90. Thursday morning should be dry. It appears that a warm front will approach the area during the day bringing a chance of showers and thunderstorms to the region during the aftenoon, although the models appear to be slowing down the approach of this system so PoPs may have to be pushed back with later forecast packages. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Several chances for showers/thunderstorms exist for late this week and into the weekend, although no washout days are expected. We'll likely be sitting in the warm sector of a frontal system Thursday night as the primary low pushes through the Great Lakes and into southern Canada. Thus a mild and muggy night is likely in store with lows in the low to mid 70s. A cold front will progress towards the region on Friday with humid and very warm to hot conditions out ahead of it. This will lead to the development of instability and therefore chances for scattered showers and thunderstorms. High temperatures should peak in the neighborhood of 90F. Uncertainty then exists as to how far south/east the front will make it before stalling out. Model guidance has trended less progressive over the past several cycles and 00z/0815 suites of both the ECMWF/GFS keep the frontal boundary near or over the region. This would allow for continued chances of isolated-scattered showers/thunderstorms, especially as an upper trough traverses overhead. That being said, run to run consistency is still low, so will keep PoPs slight to low chance. Temperatures/humidity values are also dependent on the frontal evolution, but have trended them up. By Monday, both model suites are in good agreement with high pressure building in. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Clouds and light to moderate rain moving across the terminals this morning have brought VFR conditions down to IFR and LIFR briefly. We will see this reduction at times through the afternoon. Entire region will go back to VFR conditions this evening and remain that way into Thursday. Predominantly VFR is expected Thursday night through Saturday with potential for brief periods of reductions in isolated to scattered showers/thunderstorms, especially afternoon/evening. && .MARINE... Winds expected to remain below SCA values this afternoon through Thursday. South winds will be on the increase Thursday night and Friday ahead of a frontal system, and Small Craft Advisory conditions are possible. Sub-SCA conditions should then return by Saturday. Isolated to scattered showers and thunderstorms are also possible each day, mainly afternoon/evening. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...MM AVIATION...MM/KLW MARINE...MM/KLW
Hazardous weather outlook, Aug 15, 11:36 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1136 AM EDT Tue Aug 15 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161545- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1136 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Warning is in effect until 215pm this afternoon for much of the northern half of the District of Columbia and surrounding suburbs in portions of Maryland and northeast Virginia. A swath of moderate to heavy rainfall moving across the District of Columbia and along the I-95 corridor. Additional warnings or statements may be warranted into the middle of this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161545- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1136 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Warning is in effect until 215pm this afternoon for much of the northern half of the District of Columbia and surrounding suburbs in portions of Maryland and northeast Virginia. A swath of moderate to heavy rainfall moving across the District of Columbia and along the I-95 corridor. Additional warnings or statements may be warranted into the middle of this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:15 AM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Aug 15, 12:31 PM EDT | Areal Flood Warning | LWX | Harford | 6 hr |
| Aug 15, 12:43 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.